Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Confusing/Variable test results
Oct 14, 2009

Dr. McGowan,

I recently (July2009) tested positive. Likely infected Dec. 09. I'm a 52y/o male in general good health. First test results 8/4/09: CD4=297, %=37, VL =490 Second set 9/30/09: CD4=329, %=27, VL=6,000

My HIV doc is a bit wishy-washy but leaning towards having me start Truvada+Isentress(Sustiva resistance but also suffer depression anyway). I know there's a lot of individual variables and blips, etc. but why/how would my VL go up so much while my CD4 also went up? Why would the CD4% drop so significantly in such a short time while the absolute CD4 rose? Would you recommend starting with this information?

Response from Dr. McGowan

Thanks for your question.

This is often an area of great confusion. The Absolute (or total) CD4 count can vary greatly during the day and from day to day. We only measure CD4 cells out in the circulation of the blood, but they are mostly present in the tissues of the body where they fight infections. The CD4% tends to be more stable over time and represents the balance between the Cd4 and Cd8 cells. Both Cd4 counts are within the range in which treatment would be recommended, and a drop in the CD4% would support starting meds.

The viral load level can also vary considerable, up to 3 fold. So if your "real" viral load is around 2,000...that would be close to being within 3 fold of both 6000 and 490. It is good because all these values are on the "low" end and should suppress well with medication.

Best,

Joe



Previous
Rising Viral load
Next
regarding HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement